Thunderstorm Wind, Jewell
- When
- June 5, 9:10 PM CST
- Where
- Jewell County, 5 mi W of Jewell
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.667, -98.250
Weakening thunderstorms over southern Nebraska began to re-intensify as they moved into north central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Weakening thunderstorms over southern Nebraska began to re-intensify as they moved into north central Kansas. The storms produced strong winds in parts of Jewell and Mitchell counties
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 5, 1:36 PM CST, 7 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 236 PM CDT MON JUN 5 2006 .SHORT TERM...TONIGHT AND TUESDAY. ATTENTION IS THUNDERSTORMS...ONGOING AND LATER DEVELOPING. MORNING MCS PRODUCED RAINFALL AMOUNTS ON AVERAGE OF ONE TENTH TO NEAR ONE HALF INCH ACROSS MUCH OF THE CWA. CONVECTION REMAINS ONGOING IN NORTH CENTRAL KANSAS AND ADDITIONAL ACTIVITY HAS DEVELOPED ALONG OUTFLOW BOUNDARIES IN OUR EASTERN CWA...AIDED BY INCREASING INSOLATION. MAIN FOCUS THOUGH IS ON THE NEXT ROUND OF THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. SURFACE TROUGH OR WEAK COLD FRONT WAS ORIENTED FROM KANW TO KAIA AND KSNY AS OF 18Z. MOISTURE AXIS WAS LOCATED ACROSS CENTRAL AND EASTERN NEBRASKA AND KANSAS. LAPS DATA INDICATES THE HIGHER INSTABILITIES WITH SFC BASED CAPES OF 1500-2000 J/KG ALONG THE BOUNDARY IN WESTERN NEBRASKA...WITH LITTLE CIN. VISIBLE SATELLITE IMAGERY ALSO SHOWS A LINE OF CUMULUS DEVELOPING AS WELL...KUEX HAS SHOWN DEVELOPMENT NEAR BROWNLEE IN CHERRY COUNTY. ALL INDICATIONS SHOW THAT THIS WILL LIKELY BE THE AREA OF CONTINUED INITIATION IN THE NEXT FEW HOURS...WITH THUNDERSTORMS EXPECTED TO ORGANIZE AND MOVE SOUTHEAST THROUGH OUR CWA THIS EVENING. THE FRONTAL BOUNDARY SHOULD MAKE A BETTER PUSH SOUTHEAST SHORTLY AS ENERGY ASSOCIATED WITH UPPER LOW IN SASKATCHEWAN PUSHES FURTHER SOUTHEAST INTO SOUTH DAKOTA. SHEAR IS DECENT FOR STORM ORGANIZATION...WITH ENHANCEMENT BOTH ALONG APPROACHING AND RESIDUAL BOUNDARIES. EXPECT PRIMARY HAZARDS WILL BE DAMAGING WIND AND LARGE HAIL. LOWER LCL HEIGHTS...TEMP DEWPOINT SPREADS...AND MOISTURE CONVERGENT AREA IS IN OUR SOUTHERN ZONES WILL ALSO BE FAVORABLE FOR STORMS AS ANOTHER BOUNDARY STRETCHES ACROSS CENTRAL KANSAS. THIS AREA IS IN SPC MODERATE RISK OUTLOOK. CANNOT COMPLETE RULE OUT TORNADIC DEVELOP...HOWEVER WIND...HAIL AND LOCALLY HEAVY RAINFALL EXPECTED TO BE THE MAIN HAZARDS. THE COOL FRONTAL BOUNDARY PUSHES THROUGH TONIGHT AND PRECIPITATION WILL WIND DOWN AFTER MIDNIGHT. SURFACE HIGH PRESSURE BUILDS IN ON TUESDAY AND HEIGHTS RISE AND TEMPERATURES MODERATE AGAIN. IN THE DRIER AIRMASS...AFTERNOON READINGS SHOULD STILL REACH INTO THE 80S. .LONG TERM...00Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERNS WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS LATE IN THE WEEK AND INTO THE WEEKEND AND TEMPERATURES THROUGH THE PERIOD. AN UPPER RIDGE AND SURFACE HIGH PRESSURE SYSTEM BUILD INTO THE REGION TUESDAY NIGHT THROUGH THURSDAY. TEMPERATURES WILL BE QUITE WARM AS 850MB TEMPERATURES ARE EXPECTED TO BE AROUND 22 TO 26 DEG C. BY THURSDAY A SHORT WAVE SLIDES ACROSS THE RIDGE AND WITH A SURFACE LOW DEVELOPING TO THE WEST THERE IS A SLIGHT CHANCE FOR SOME THUNDERSTORMS THURSDAY NIGHT. CONVECTION WILL LIKELY INITIATE TO THE WEST ALONG THE FRONT...BUT WILL MOVE INTO FORECAST AREA BEFORE THEY DISSIPATE. THE RIDGE CONTINUES TO BREAK DOWN AS MORE SHORT WAVES MOVE INTO THE AREA DURING THE WEEKEND. WITH EACH OF THE SHORT WAVES THERE IS A SLIGHT CHANCE THAT THERE WOULD BE SOME SHOWERS OR THUNDERSTORMS. THE BEST CHANCE WOULD BE SATURDAY NIGHT AS A COLD FRONT MOVES THROUGH THE FORECAST AREA. AFTER THE COLD FRONT MOVES THROUGH...COOLER TEMPERATURES ARE EXPECTED FOR THE AREA. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && CF/JCB
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 936 PM CDT MON JUN 5 2006 KSZ005>007-017>019-NEZ072>077-082>087-061200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GOSPER-PHELPS- KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER- NUCKOLLS-THAYER- 936 PM CDT MON JUN 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL THE SIZE OF GOLF BALLS ARE POSSIBLE THROUGH THE REMAINDER OF THE EVENING. WHILE THE PRIMARY HAZARDS FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...THE POTENTIAL FOR AN ISOLATED TORNADO AND LOCALLY HEAVY RAINFALL DOES EXIST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST DURING THE TUESDAY TO SUNDAY TIME FRAME. DANGEROUS LIGHTNING IS POSSIBLE IN ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THE REMAINDER OF THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039>041-046>049-060>064-061200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK- 936 PM CDT MON JUN 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA ALONG AND NORTH OF INTERSTATE 80. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THE REMAINDER OF THIS EVENING. NO ADDITIONAL WIDESPREAD SEVERE WEATHER IS EXPECTED...HOWEVER DANGEROUS LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST DURING THE TUESDAY TO SUNDAY TIME FRAME. DANGEROUS LIGHTNING IS POSSIBLE IN ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 743 PM CDT MON JUN 5 2006 NEZ073-074-060115- KEARNEY-PHELPS- 743 PM CDT MON JUN 5 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KEARNEY AND PHELPS COUNTIES... AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF ODESSA...OR 12 MILES SOUTHWEST OF KEARNEY...AND MOVING SOUTHEAST AT 35 MPH. * THE THUNDERSTORM WILL BE NEAR... AXTELL AT 755 PM CDT... MINDEN AT 805 PM CDT... DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
833 PM CDT MON JUN 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 5 SE SCOTIA 41.42N 98.63W
06/05/2006 E1.00 INCH GREELEY NE PUBLIC
&&
BRYANTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 836 PM CDT MON JUN 5 2006 NEZ072-082-060200- FURNAS-GOSPER- 836 PM CDT MON JUN 5 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES... AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARAPAHOE...OR 30 MILES WEST OF HOLDREGE... AND MOVING SOUTHEAST AT 35 MPH. * THE THUNDERSTORM WILL BE NEAR... EDISON AT 845 PM CDT... HOLLINGER AT 855 PM CDT... SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 858 PM CDT MON JUN 5 2006 NEZ072-082-060230- FURNAS-GOSPER- 858 PM CDT MON JUN 5 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES... AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF HOLBROOK...OR 30 MILES SOUTHWEST OF LEXINGTON...AND MOVING SOUTHEAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... ARAPAHOE AT 905 PM CDT... HENDLEY AT 915 PM CDT... EDISON AT 920 PM CDT... HOLLINGER AT 930 PM CDT... PEA SIZED HAIL...WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN ARE EXPECTED WITH THIS STORM. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 923 PM CDT MON JUN 5 2006 KSZ006-007-060300- JEWELL-SMITH- 923 PM CDT MON JUN 5 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR JEWELL AND SMITH COUNTIES... AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF LEBANON...OR 38 MILES EAST OF PHILLIPSBURG...AND MOVING SOUTHEAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... LEBANON AT 930 PM CDT... ESBON AT 940 PM CDT... BURR OAK AT 945 PM CDT... IONIA AT 1000 PM CDT... PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH AND BRIEF HEAVY DOWNPOURS OF RAIN ARE EXPECTED WITH THIS STORM. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1000 PM CDT MON JUN 5 2006 KSZ005-060330- PHILLIPS- 1000 PM CDT MON JUN 5 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR PHILLIPS COUNTY... AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR LOGAN...OR 16 MILES WEST OF PHILLIPSBURG...AND MOVING SOUTHEAST AT 40 MPH. * THE THUNDERSTORM WILL BE NEAR... SPEED AT 1005 PM CDT... GLADE AT 1010 PM CDT... PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. WESELY
The Grand Island radar (KUEX), 75 km away, was scanning. The volume nearest the first event began at 03:10 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521076, 5521077.